when to give Amiodarone

  1. Hi,

    I understand that this med comes in 200mg (oral). Some pts take 200mg, some take 400mg. Anyway, it is a med to control heart rhythm right, for pts with s/s of A-fib? Can anyone explain if there is a relationship between heart rhythm and blood pressure? With this issue, I feel stuck. If a b/p is say 95/56, heart rate 61 d/t pace maker, or just any rate 50, 75, etc. Would you give this med if it is below 60, or low b/p?

    When I ask other more experienced nurses, some don't know. Some say 'hold if heart rate is below 60, b/p low, etc'. Any input? please include when to give with all antiarrhythmics, I guess I'm worried that the pts will go completely v-fib on me

    When would you NOT give it? Please don't say 'doctor's order'.

    Thank you.
    •  
  2. Visit fibroblast profile page

    About fibroblast

    Joined: Jul '12; Posts: 448; Likes: 439

    6 Comments

  3. by   Triddin
    I know you said this isn't the answer you wanted, but If you are uncertain, I would get a doctor is order to get parameters about when to give and when to hold. Without knowing what the patients baseline rhythm/ bp and how they react to the drug, it'd kind of hard to give a hard rule about when to give and when to hold. I've had orders to give if the hr is >50 because the patient tolerated it and they didn't want the patient to go back into afib

    You also have to consider the rhythm the patient is in currently in. Are they still in afib or have they converted? Why were they placed on amio in the first place? If they've converted, I'd be worried about them going back into afib. As for the relationship between BP and Amiodarone, I would review the drugs pharmacokinetics. Amiodarone works on all phases of the action potential. Why would a beta blocker or calcium channel blocker affect BP? Your answer will be similar for Amiodarone.
  4. by   KatieMI
    Heart has four pumping chambers. In order to work properly, these chambers need:
    1) power (all ecertical and mechanical properties),
    2) volume to work with (blood), and
    3) time to fill with that volume.

    Not enough of any of these three will lead to loss effect of pump and drop of BP.

    If the heart has enough power and enough volume but it beats over, roughly, 180 times/min for adult, chambers won't have enough time to fill up and BP will eventually drop. This is what happen with any rhythm with rapid ventricular contraction (sinus tach, SVT, afib/RVR) EVEN with normal circulating blood volume and independently of cause if the rhythm.

    In case of afib, in addition to the above, atria and especially left atrium do not contract and pump up to 30% less of blood in ventricles. If ventricles also contract too rapidly, it will leave even less time for them to fill up. Slowing ventricular rate with amiodarone decreases (not eliminates completely) this effect.

    If patient has pacer or AICD, it can work with atria, ventricles or all four of them. You need to know what you deal with before making decision. Generally, HR upper 50th and MAP > 65 are safe limits, but individual situation rules. You need to know your patient's baseline and work from it. I live happy life with BP 90/50 and do not need treatment.

    Amiodarone is NOT a med you can hold just because you feel concerned. Also, holding it won't change anything because it's t1/2 is about two months. Your primary tool as an RN should be hydration status assessment, lytes and, if you see nothing wrong with the above, call the provider. You can hold b-blocker if situation warrants it, but your first job is to go and access your patient, not to treat numbers.
  5. by   fibroblast
    I'm an LVN, but I'm sure others can benefit. Both pts that I am referring to have pace-makers (so I suppose they have been converted), both on anticoagulants. I didn't want to disturb the pacemaker, or rhythm.
    Last edit by fibroblast on May 20
  6. by   KatieMI
    Quote from fibroblast
    I'm an LVN
    In "LVN" "N" stands for "nurse". And if a nurse administers a medication, the nurse must know what it does with human body. It doesn't matter which letters are associated with that "N" after your last name - you just have to know what you're doing.

    Quote from fibroblast
    Both pts that I am referring to have pace-makers (so I suppose they have been converted), both on anticoagulants.
    No, it doesn't mean that they converted. You have to see ECG for that. But if paced patients are also on amiodarone, it means that they still need RHYTHM control, usually both of them (not RATE control alone, as it is easier to achieve by meds except for clinically significant bradycardia, but in this case they probably wouldn't be on amiodarone to begin with). Most commonly, such patients are on amiodarone/CCB like cardizem for control of atrial rhythm to let atria contract and push blood in ventricles, and pacemaker provides superior control on ventricles, helping them to push more blood out into the circles once they filled up. Anticoagulants have nothing at all to do with heart function.

    Quote from fibroblast
    I didn't want to disturb the pacemaker, or rhythm.
    The pacemaker will continie to work almost doesn't matter what, even if the patient gets bullet into his brain and dies instantly. Electrical impulse is stronger than any drug we know so far.

    Patients of this type do change rhythms and if they are stable hemodynamically and anticoagulated (if indicated), it is a minor concern. Contrary to many's opinion, afib by itself is not dangerous at all as long as ventricular rate is controlled, ventricular systolic and diastolic functions are preserved, fluid status is close to optimal and there are no conditions for formation of cloths in atria.

    Many (not alll) "pacers" now have programmed AICD (Authomatic Implanted Cardioverter Device) function which shoots if dangerous rhythm like Vfib or (most commonly) VTach detected by device.
  7. by   soutthpaw
    If they have pacemakers, it would seem to me that too slow is not a concern, as long as the pacemaker is working correctly. The amiodrone then is being given to keep them from going too fast and not having enough ventricular filling time. It works on by prolonging the action potential and refractory time so it's an inotropic agent. It does provide some reduction in PVR, but it is not rapid effect like the beta blockers that someone else mentioned. Drug guides list bradycardia as a contraindication, unless they have a pacemaker. Due to the tremendously long onset, and half-life of this drug I would be looking at other causes of new onset hypotension. BP and HR are related in that to a point, they both increase cardiac output, however if the HR gets too high you loose filling time and then CO drops. The other thing is are they symptomatic with a BP of 90/50. As others have said, that can be a perfectly normal BP for some people.
    Amiodarone has a lot of nasty and significant side effects, so if they are on it, they are probably already pretty far down the rabbit hole at least that is the impression that I have gotten as an new grad. I could be wrong.
  8. by   KatieMI
    Quote from soutthpaw
    Amiodarone has a lot of nasty and significant side effects, so if they are on it, they are probably already pretty far down the rabbit hole at least that is the impression that I have gotten as an new grad. I could be wrong.
    Not precisely if they are only on amiodarone. Heart is amazingly adaptable thing. Sometimes fluid correction, amio and BP control is everything that is needed for bumping LVEF from 30- 35% to 50-55% within a few weeks. But 1) nowadays rare patient wants to live like that (i.e. no fast food, free fluid restriction, no salt added, stop that ****ed smoking now, etc., etc) even for those weeks if it is so easy to just drop into friendly ER and get a shot of Lasix and free Dilaudid in addition - everything you need to do is just not to forget saying about some chest pain; and 2) well, if one is on amio AND pacer (and usually also on 3 to 6 more "acute" live saving meds, not counting statin, ASA, Plavix, anticoagulant, iron, etc) to stay alive, then it means that Jesus' bus is about to leave its parking lot.

close